Illinois, 2009

Flood in Illinois, April 30, 2009

April 30, 2009 · NWS ILX · 1 event in 1 county or zone

A warm front lifting northward into central Illinois triggered widespread showers and thunderstorms across the area on April 30th. 1 to 2 inches of rain falling on already saturated soils led to minor river flooding in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into central Illinois triggered widespread showers and thunderstorms across the area on April 30th. 1 to 2 inches of rain falling on already saturated soils led to minor river flooding in a few spots. In particular, the Little Wabash River overflowed its banks in Effingham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU APR 30 2009

.DISCUSSION...
ISSUED 300 PM CDT THU APR 30 2009

12Z SHORT RANGE MODELS HAVE TRENDED FURTHER NORTH WITH A FRONTAL
BOUNDARY THROUGH THIS WEEKEND AND DISTURBANCES MOVING ALONG IT.
THIS TO SHIFT HIGHER RAIN CHANCES FURTHER NORTH INTO CENTRAL IL
WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WITH HEAVIER
RAINS BEING IN SE IL. NAM MODEL IS FURTHER NORTH THAN GFS AND USED
A BLEND WITH 12Z ECMWF MODEL FOR THIS FORECAST PACKAGE. UNSETTLED
WEATHER PATTERN LOOKS TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.
MAV AND MET TEMPS ARE SIMILAR THROUGH SAT NIGHT....BUT LEANED
TOWARD A BIT COOLER HIGHS AND A BIT MILDER LOWS DUE TO ABUNDANT
CLOUD COVER THROUGH SAT.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

1007 MB LOW PRESSURE AND ASSOCIATED MCV OVER SOUTHERN LAKE MI
LIFTING TOWARD DETROIT BY SUNSET AND HAS WIDELY SCATTERED BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS EAST OF I-55 THIS AFTERNOON.
MAIN COLD FRONT WAS FROM WI/MN TO CENTRAL IA/KS TO 1009 MB LOW
PRESSURE IN NORTH TX PANHANDLE. ALOFT A SHORT WAVE WAS OVER THE
OZARKS WITH A LARGER AREA OF SHOWERS AND SCATTERED THUNDERSTORMS
MOVING INTO SOUTHERN IL AND CENTRAL/SOUTHERN MO.

DISTURBANCE OVER THE OZARKS IN SW MO TO LIFT NE ACROSS SOUTHERN IL
AND INTO THE OH VALLEY TONIGHT BRINGING THE NEXT ROUND OF SHOWERS
AND A FEW THUNDERSTORMS TO CENTRAL AND ESPECIALLY SE IL TONIGHT.
RAINS NOT AS HEAVY OR AS FAR NORTH AS SYSTEM LAST NIGHT/MORNING SO
DID NOT ISSUE A FLOOD WATCH. FRONTAL BOUNDARY IN CENTRAL IL
PRESSES INTO SE IL OVERNIGHT AND TO BECOME QUASI STATIONARY
BETWEEN I-70 AND OH RIVER FRI/SAT WITH DISTURBANCE MOVING ENE
ALONG IT AND KEEPING HIGH CHANCES OF SHOWERS AND POSSIBLE
THUNDERSTORMS TO SE IL AND LOWER POPS FROM PEORIA NORTH. SUNDAY
LOOKS DRIER IN THE NORTH WITH LINGERING CHANCE OF SHOWERS IN SE
IL. SPC HAS SLIGTH RISK OF SEVERE STORMS SE OF I-72 THIS AFTERNOON
AND EARLY EVENING BUT BETTER CHANCE IN SOUTHERN IL WHERE BETTER
INSTABILITY. SLIGHT RISK SHIFTS SOUTH OF ILX CWA FRI AND SAT
CLOSER TO FRONTAL BOUNDARY. HEAVY RAIN POSSIBLE IN SE IL LATER SAT
AND SAT NIGHT AND WILL NEED TO BE WATCHED FOR A POSSIBLE FLOOD
WATCH THEN. COOLED SAT HIGHS BY SEVERAL DEGREES DUE TO MORE
WIDESPREAD CLOUD COVER AND HIGHER SHOWER CHANCES.

LONG TERM...MONDAY THROUGH THURSDAY.
A FEW MORE DISTURBANCES TRACK ENE ALONG THE FRONTAL BOUNDARY NEAR
SE IL MON THROUGH WED KEEPING A CHANCE OF SHOWERS AND
THUNDERSTORMS AROUND. MIGHT BE A LULL/BREAK IN SHOWER CHANCES MONDAY
NIGHT AND TUE MORNING BETWEEN WX SYSTEMS. HAVE MILDEST TEMPS IN
LOW TO MID 70S IN SE IL CLOSER TO FRONTAL BOUNDARY.

HUETTL

&&

.AVIATION...
ISSUED 1242 PM CDT THU APR 30 2009

WINDS SHIFTING TO A WESTERLY DIRECTION THIS AFTERNOON ACROSS THE TERMINAL
SITES...AS THE REMNANTS OF AN EARLY MORNING CONVECTIVE SYSTEM TRACK
INTO NORTHERN IL. COLD FRONT STILL ACROSS IA THIS AFTERNOON. EXPECT
SOME THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON...PRIMARILY AT
SPI...DEC AND CMI... AHEAD OF THE COLD FRONT...HOWEVER CLOUD COVER
COULD REDUCE THE COVERAGE. THIS FRONT IS EXPECTED TO PASS THROUGH
IL BETWEEN 06Z AT PIA...AND FINALLY THROUGH CMI AROUND 09Z. WINDS
WL SHIFT TO 340 TOWARD 12Z. PLACED VCTS IN DEC AND CMI WITH THE
FRONTAL PASSAGE. DRY CONDITIONS EXPECTED AFTER THE FRONTAL
PASSAGE.

KELLY
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 2:15 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT THU APR 30 2009

ILZ027>031-036>038-040>042-047>052-011100-
CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
315 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST LATE THIS AFTERNOON...SCATTERED
THUNDERSTORMS MAY DEVELOP ACROSS THE AREA. ALTHOUGH NO WIDESPREAD
SEVERE WEATHER IS EXPECTED...A FEW OF THE STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS ALONG WITH ADDITIONAL HEAVY RAINFALL INTO
THIS EVENING. THE MAIN THREAT FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING WILL BE ACROSS PARTS OF SOUTHEAST
ILLINOIS.

FLOODING WILL CONTINUE ON THE ILLINOIS RIVER FOR THE NEXT SEVERAL
DAYS...WITH FURTHER RISES LIKELY DUE TO THE ADDITIONAL RAINFALL
OVER THE PAST 12 TO 24 HOURS. IN ADDITION...FLOODING IS EXPECTED
ALONG THE SPOON RIVER AT LONDON MILLS AND SEVILLE THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THUNDERSTORM THREAT WILL SHIFT SOUTH OF THE AREA ON FRIDAY
ALONG WITH THE COLD FRONT. ANOTHER WEATHER SYSTEM IS EXPECTED TO
PASS SOUTH OF CENTRAL ILLINOIS OVER THE WEEKEND...AND AS A RESULT...
THE THUNDERSTORM CHANCES WILL STAY SOUTH OF THE AREA AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ043>046-053>057-061-011100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-SHELBY-
VERMILION-
315 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST LATE THIS AFTERNOON...SCATTERED
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA. THESE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW THE SEVERE LIMITS.

FLOODING IS EXPECTED ALONG THE SANGAMON RIVER IN MONTICELLO...WITH
A CREST SATURDAY AFTERNOON AND INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS A COLD FRONT SLOWLY PUSHES INTO SOUTHEAST ILLINOIS...THUNDERSTORM
CHANCES WILL CONTINUE...AT LEAST THROUGH THE MORNING HOURS ON FRIDAY.
IT APPEARS THE SEVERE THREAT WILL BE CLOSER TO THE FRONT...WHICH
SHOULD BE LOCATED ALONG OR SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
315 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE THIS AFTERNOON...SCATTERED
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA. A FEW OF
THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY APPROACH
SEVERE LIMITS...WITH THE PRIMARY THREAT BEING FROM HAIL AND
STRAIGHT LINE WIND DAMAGE. THE SEVERE THREAT SHOULD DIMINISH AFTER
DARK THIS EVENING.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE EMBARRAS...WABASH...AND
LITTLE WABASH RIVERS THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL SLOWLY PUSH INTO SOUTHEAST ILLINOIS ON FRIDAY WITH
A CONTINUING CHANCE FOR THUNDERSTORMS. ONCE AGAIN...A FEW OF THE STORMS
MAY APPROACH SEVERE LIMITS DURING THE AFTERNOON AND EARLY EVENING HOURS.
ANOTHER WEATHER SYSTEM WILL PASS SOUTH OF THE AREA LATE SUNDAY INTO
MONDAY OF NEXT WEEK...WHICH MAY BRING THUNDERSTORM CHANCES BACK TO
EXTREME SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY THIS
EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR
ANY ACTIVATION WOULD BE FROM 400 PM UNTIL 10 PM.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

KELLY

In the hours before

Local storm report, Apr 30, 10:14 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1114 AM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
04/30/2009  M1.25 INCH       KNOX               IL   CO-OP OBSERVER

            THIS RAIN PUTS GALESBURG AT 6.36 INCHES FOR THE MONTH OF
            APRIL...COMBINED WITH 6.63 INCHES IN MARCH FOR 12.99
            INCHES IN MARCH/APRIL. THIS IS THE WETTEST CONSECUTIVE
            MARCH/APRIL EVER AT GALESBURG...PREVIOUS RECORD 11.88 IN
            1944.

&&

25
Local storm report, Apr 30, 10:15 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       LOVINGTON               39.71N 88.63W
04/30/2009  M1.30 INCH       MOULTRIE           IL   MESONET

            SINCE MIDNIGHT. SWOP REPORT.

&&

25
Local storm report, Apr 30, 10:24 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1124 AM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
04/30/2009  M1.18 INCH       KNOX               IL   CO-OP OBSERVER

&&

25
Local storm report, Apr 30, 10:37 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1137 AM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SE ALTAMONT           39.03N 88.71W
04/30/2009  M1.08 INCH       EFFINGHAM          IL   MESONET

            COCORAHS

0700 AM     HEAVY RAIN       2 WSW ALTONA            41.10N 90.20W
04/30/2009  M1.00 INCH       KNOX               IL   MESONET

            COCORAHS

0700 AM     HEAVY RAIN       BROADWELL               40.07N 89.44W
04/30/2009  M1.13 INCH       LOGAN              IL   MESONET

            COCORAHS

0700 AM     HEAVY RAIN       4 N EFFINGHAM           39.18N 88.55W
04/30/2009  M1.45 INCH       EFFINGHAM          IL   MESONET

            COCORAHS

0700 AM     HEAVY RAIN       1 NE GALESBURG          40.96N 90.36W
04/30/2009  M1.21 INCH       KNOX               IL   MESONET

0700 AM     HEAVY RAIN       4 E LOVINGTON           39.71N 88.56W
04/30/2009  M1.21 INCH       MOULTRIE           IL   MESONET

            COCORAHS

0700 AM     HEAVY RAIN       SHELBYVILLE             39.41N 88.80W
04/30/2009  M1.45 INCH       SHELBY             IL   MESONET

            COCORAHS

0700 AM     HEAVY RAIN       1 SSW ST. JOSEPH        40.10N 88.05W
04/30/2009  M1.30 INCH       CHAMPAIGN          IL   MESONET

            COCORAHS

0700 AM     HEAVY RAIN       1 WSW SULLIVAN          39.59N 88.62W
04/30/2009  M1.64 INCH       MOULTRIE           IL   MESONET

            COCORAHS

&&

25
Local storm report, Apr 30, 10:39 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1139 AM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       7 N OAKLAND             39.76N 88.03W
04/30/2009  M1.17 INCH       DOUGLAS            IL   MESONET

            STANDING WATER IN FIELDS. SWOP REPORT.

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Effingham

When
April 30, 3:53 PM CST to 11:59 PM CST
Where
Effingham County, 2.02 mi NNE of Funkhouser to 2.99 mi NE of Funkhouser
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.126, -88.612

The Little Wabash River overflowed its banks and spilled across West Fayette Road between Effingham and Lake Sara.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162996.